Hail, Campbell
- When
- August 22, 3:00 PM MST
- Where
- Campbell County, 5 mi SW of Gillette
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.239, -105.571
Severe storms over central Campbell County produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe storms over central Campbell County produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 2:00 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT WED AUG 22 2007 .DISCUSSION...MODELS CONTINUE TO SHOW HEAVY RAINFALL EVENT FOR TONIGHT. SATELLITE IMAGERY TODAY HAS SHOWN A DEVELOPING BAROCLINIC LEAF SETTING UP ALONG THE VIGOROUS SHORTWAVE ACROSS THE NORTHERN ROCKIES. THE SHORTWAVE WILL PUSH INTO NE WY THIS EVENING WITH VERY STRONG FORCING AND SHEAR. STORMS ALREADY FIRING ACROSS WRN AND CENTRAL WY AND WILL CONTINUE TO PUSH EAST AS MORE CONVECTION DEVELOPS THIS AFTERNOON. RAIN WILL THEN OVERSPREAD THE WESTERN HALF OF THE CWA WITH THUNDERSTORMS MORE LIKELY ACROSS NE WY AND SOUTHWEST SD WHERE THE BEST INSTABILITY LIES. SHEAR PROFILES ARE QUITE STRONG WITH 0-1 KM SHEAR AT 20-25 KT IN SOME LOCATION ALONG THE SOUTHWESTERN CWA BORDER. ALONG WITH THE DEVELOPMENT OF SUPERCELLS...TORNADOES WILL BE A POSSIBILITY. SEVERE WEATHER THREAT MAY CONTINUE AFTER 06Z BUT TO A LESSER EXTENT. OTHERWISE RAINFALL WILL SPREAD OVER THE REST OF THE CWA OVERNIGHT. 12Z NAM HAS STARTED TO SHIFT THE BEST FORCING FARTHER NORTH ACROSS NORTHWEST SOUTH DAKOTA AND THE NORTHERN HILLS...WHILE THE GFS HAS REMAINED MORE CONSISTENT. HAVE OPTED FOR A BLEND OF THE TWO AGAIN AS FAR AS TIMING AND QPF AMOUNTS GO. THE NAM SHOWS PRECIPITABLE WATER VALUES INCREASING DRAMATICALLY BETWEEN 00Z AND 06Z WITH AN INCREASE FROM 1 INCH TO 1.5 INCHES. THIS...ALONG WITH THIS STRENGTH OF THE SHORTWAVE...CONTINUES TO SUPPORT THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL TONIGHT. MODELS CONTINUE TO SHOW STORM MOTIONS AT 10 TO 20 KT WITH SUPERCELL MOTION AT 20 TO 25 KT WHICH WILL LIMIT THE POTENTIAL FOR LARGE AMOUNTS OF QPF WITHIN A VERY SHORT AMOUNT OF TIME. SHORTWAVE WILL PUSH THROUGH THE AREA THURSDAY MORNING WITH RESIDUAL SHOWERS AND STORMS...THEN ANOTHER SHORTWAVE MOVING THROUGH THE AREA IN THE AFTERNOON AND EVENING HOURS. WITH MOSTLY CLOUDY SKIES EXPECTED...HAVE DROPPED THURSDAY HIGHS TO UPPER 60S/LOWER 70S. CHANCE FOR SHOWERS AND STORMS CONTINUE THURSDAY NIGHT THROUGH FRIDAY AS ANOTHER TROUGH AXIS APPROACHES THE AREA KEEPING A PARADE OF SHORTWAVES MOVING THROUGH. CONDITIONS WILL BEGIN DRYING OUT FRIDAY NIGHT AS THE MAIN AXIS PUSHES THROUGH LEAVING SUBSIDENCE BEHIND IT. EXTENDED...UPPER TROF MOVES EAST OF THE AREA AS A PASSIVE WEAK UPPER RIDGE MOVES THROUGH FOR THE WEEKEND. THIS WILL BRING GENERALLY DRIER WEATHER ALONG WITH A REBOUND IN TEMPERATURES. UPPER FLOW WILL TURN SOUTHWEST FOR THE BEGINNING OF THE WORK WEEK OPENING THE DOOR FOR A VARIETY OF WEAK DISTURBANCES TO MOVE THROUGH. THIS WILL BRING A DAILY CHANCE FOR PRECIPITATION TO VARIOUS PARTS OF THE AREA THROUGH MID-WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON INTO EARLY THIS EVENING BEFORE SPREADING EASTERLY. CIGS WILL DIMINISH TO IFR LEVELS OVER THE BLKHLS AND ERN WYO RTES INCLUDING KGCC LATE THIS EVENING...WHILE REMAINING AREAS WILL DIMINISH TO MVFR LEVELS. CIGS WILL START IMPROVING LATE THURSDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 654 AM MDT WED AUG 22 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 654 AM MDT (754 AM CDT) WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND NIGHTTIME HOURS...AS A STRONG UPPER LEVEL WAVE APPROACHES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS FAR SOUTHERN SOUTH DAKOTA...MAINLY SOUTH OF A LINE FROM EDGEMONT AND HOT SPRINGS TO THE WINNER AREA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAINFALL IS ALSO POSSIBLE LATE TODAY AND TONIGHT WITH THE POTENTIAL FOR ONE HALF INCH TO TWO INCHES OF RAIN ACROSS PARTS OF THE FORECAST AREA. THE AREAS MOST LIKELY TO RECEIVE THE HEAVIER RAINS WILL BE FROM NORTHEAST WYOMING...THROUGH THE BLACK HILLS AREA...AND INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY AND FRIDAY... MAINLY ACROSS SOUTHERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 219 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43226, 43230, 43234.